One in six people on HIV drugs has side effects - report

Nearly one person in six taking strong antiretroviral drugs, suffers serious toxic side effects, a study published in the latest issue of 'The Lancet', reported.

The research conducted by the Swiss HIV Cohort Study based in Lausanne, Switzerland, is one of the few published studies to record the frequency of adverse reactions to these drugs, whose side effects have been well documented, AFP reported. The study assessed 1,160 people with the HIV virus HIV-1 who were taking one, two or three strong anti-retrovirals. They were asked if they had clinical problems, such as vomiting, diarrhoea, nausea, fat growth, mood swings and fatigue, and their blood was analysed in a laboratory for unusual levels of proteins, red corpuscles, glucose, the report said.

According to the AFP report, the study found 47 percent of patients had clinical problems and nine percent were graded as serious or severe. Twenty-seven percent of the lab samples showed adverse effects, while sixteen percent were considered serious or severe. "We recorded a high prevalence of toxic effects attributed to anti-retroviral treatment for HIV-1," the authors were quoted as saying. They urged the pharmaceutical companies to beef up "post marketing surveillance" of possible toxic effects from these powerful drugs. The study found that the more drugs that were taken, the lower the HIV levels but also the greater the likelihood of side-effects, the report added. [ENDS]